Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 101, NWS Amarillo, TX

June 9, 1997Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 9, 1997, 6:23 PM CDT for Collingsworth County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1997, 6:23 PM CDT (23:23 UTC)
Expired
Jun 9, 1997, 7:00 PM CDT
In force
37 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Collingsworth County, TX

The radar

The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS1 KAMA 092324 RRA
SVRAMA
TXC087-100000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
623 PM CDT MON JUN 9 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHERN COLLINGSWORTH COUNTY
 
AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR SHAMROCK MOVING SOUTHEAST AT 20 MPH. THIS STORM
HAS HAD A HISTORY OF PRODUCING LARGE HAIL.
 
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  DAMAGING
WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
POSSIBLE IN SEVERE THUNDERSTORMS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:31 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 9, 3:31 PM CDT, 2 hours 52 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON JUN 9 1997

RNFL DURG DAY HAS REACHED THE POINT WHERE FFW/S NEEDED OVR NERN ZNS.
WL CONT WITH FFA OVR NERN ZNS WHERE PCPN CONTG...AND NWRN ZNS WHERE
INFLUENCE OF H5 LOW AND ROTG VOT LOBES WL BE GREATEST.  RADAR INDCG
NEW DVLPMT E OF AMA FORMING INTO A LN.  WITH VRY SLOW MOVMT EXPCD...
FFA WL ALSO BE EXPANDED TO INCLUDE SERN ZNS.  SCT TRW FCST FOR SWRN
ZNS WHERE HTG HAS BEEN BEST AND INSTBY GREATEST.  SVR WL BE MENTIONED
FOR ALL BUT NERN ZNS IN COOLER AIR.  SOME LINGERING MRNG PCPN PSBL FOR
ERN ZNS AS H5 TROF MOVS EWD...THEN NEXT SHRT WV TROF MOVS IN FM W LATE
TUE. WITH CONTG RICH MSTR...AND INCRG H8 SLY FLOW DURG NGT...FEEL SCT
TRW A GOOD BET FOR TUE NGT.  ON WED...DYNAMICS LESS OF A FACTOR...BUT
MRNG FOG ANTICIPATED WITH WM AND HUMID CONDS CONTG.  03

.AMA...
TX...FLASH FLOOD WATCH TONIGHT ZONES 1>10..14>15..19>20.
OK...FLASH FLOODD WATCH TONIGHT ZONES 1>3.

COCKRELL

In the hours before

Special weather statement, Jun 9, 12:30 PM CDT, 5 hours 53 minutes before
OKZ001>003-TXZ001>020-100500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 9 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN
TEXAS PANHANDLE LATE THIS AFTERNOON THROUGH TONIGHT.

THE SLIGHT RISK AREA IS MAINLY SOUTH OF A LINE FROM NARA VISA NEW
MEXICO TO BORGER TO CANADIAN TEXAS.  A COLD FRONT WILL SLOWLY PUSH
SOUTHWEST ACROSS THE AREA TONIGHT.  AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL PASS NEAR THE PANHANDLES TONIGHT INTO EARLY TUESDAY.
THE UPPER LEVEL SYSTEM ALONG WITH THE COLD FRONT AND ABUNDANT
MOISTURE WILL SET THE STAGE FOR THUNDERSTORMS TO DEVELOP THROUGH
TONIGHT.

THE COLD FRONT WILL PROVIDE A FOCUS FOR ALMOST CONTINUOUS
THUNDERSTORM DEVELOPMENT THROUGH TONIGHT.  LIGHT WINDS ALOFT WILL
ONLY ALLOW THE STORMS TO MOVE VERY SLOWLY...SO FLOODING OR FLASH
FLOODING WILL BE POSSIBLE.  OTHER SEVERE WEATHER THREATS WILL BE
LARGE HAIL AND DOWNBURST WINDS6.

EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO BE READY
FOR POSSIBLE ACTIVATION ACROSS THE SOUTHERN TEXAS PANHANDLE LATE
THIS AFTERNOON OR TONIGHT.

GOEHRING
Special weather statement, Jun 9, 1:00 PM CDT, 5 hours 23 minutes before
OKZ001>003-TXZ001>020-100500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 9 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN
TEXAS PANHANDLE LATE THIS AFTERNOON THROUGH TONIGHT.

THE SLIGHT RISK AREA IS MAINLY SOUTH OF A LINE FROM NARA VISA NEW
MEXICO TO BORGER TO CANADIAN TEXAS.  A COLD FRONT WILL SLOWLY PUSH
SOUTHWEST ACROSS THE AREA TONIGHT.  AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL PASS NEAR THE PANHANDLES TONIGHT INTO EARLY TUESDAY.
THE UPPER LEVEL SYSTEM ALONG WITH THE COLD FRONT AND ABUNDANT
MOISTURE WILL SET THE STAGE FOR THUNDERSTORMS TO DEVELOP THROUGH
TONIGHT.

THE COLD FRONT WILL PROVIDE A FOCUS FOR ALMOST CONTINUOUS
THUNDERSTORM DEVELOPMENT THROUGH TONIGHT.  LIGHT WINDS ALOFT WILL
ONLY ALLOW THE STORMS TO MOVE VERY SLOWLY...SO FLOODING OR FLASH
FLOODING WILL BE POSSIBLE.  OTHER SEVERE WEATHER THREATS WILL BE
LARGE HAIL AND DOWNBURST WINDS.

EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO BE READY
FOR POSSIBLE ACTIVATION ACROSS THE SOUTHERN TEXAS PANHANDLE LATE
THIS AFTERNOON OR TONIGHT.

GOEHRING
Special weather statement, Jun 9, 3:58 PM CDT, 2 hours 25 minutes before
TXZ004-005-009-010-014-015-019-020-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT MON JUN 9 1997

...THUNDERSTORMS PRODUCING FUNNEL CLOUDS MOVING THROUGH THE AREA
LATE THIS AFTERNOON AND EVENING...

THUNDERSTORMS HAVE BEEN PRODUCING FUNNEL CLOUDS ALONG WITH A FEW
BRIEF TORNADO TOUCHDOWNS THIS AFTERNOON.  THE STORMS WERE MOVING
EAST VERY SLOWLY.  FUNNEL CLOUDS ARE TYPICALLY SEEN IN A TROPICAL
AIR MASS SUCH AS ONE THAT IS OVER THE PANHANDLES.  IF YOU SEE A
THUNDERSTORM MOVE TOWARD YOU...MOVE INSIDE A STURDY STRUCTURE AND
WAIT OUT THE STORM.

GOEHRING
Special weather statement, Jun 9, 4:02 PM CDT, 2 hours 21 minutes before
TXZ004-005-009-010-014-015-019-020-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT MON JUN 9 1997

...THUNDERSTORMS PRODUCING FUNNEL CLOUDS MOVING THROUGH THE AREA
LATE THIS AFTERNOON AND EVENING...

THUNDERSTORMS HAVE BEEN PRODUCING FUNNEL CLOUDS ALONG WITH A FEW
BRIEF TORNADO TOUCHDOWNS THIS AFTERNOON.  THE STORMS WERE MOVING
EAST VERY SLOWLY.  FUNNEL CLOUDS ARE TYPICALLY SEEN IN A TROPICAL
AIR MASS SUCH AS ONE THAT IS OVER THE PANHANDLES.  IF YOU SEE A
THUNDERSTORM MOVE TOWARD YOU...MOVE INSIDE A STURDY STRUCTURE AND
WAIT OUT THE STORM.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:51 PM CDTFlash Flood WarningAMAOchiltree4 hr
Jun 9, 3:11 PM CDTFlash Flood WarningAMAHemphill4 hr
Jun 9, 3:52 PM CDTTornado WarningAMAGray53 min
Jun 9, 4:28 PM CDTFlash Flood WarningAMALipscomb4 hr
Jun 9, 5:47 PM CDTSevere Thunderstorm WarningAMADonley43 min
Jun 9, 5:57 PM CDTSevere Thunderstorm WarningAMAWheeler48 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.